IDEAS home Printed from https://ideas.repec.org/a/cup/jfinqa/v27y1992i02p151-168_00.html
   My bibliography  Save this article

Optimal Dynamic Trading with Leverage Constraints

Author

Listed:
  • Grossman, Sanford J.
  • Vila, Jean-Luc

Abstract

We solve for the optimal dynamic trading strategy of an investor who faces two constraints. The first constraint is a limitation on his ability to borrow for the purpose of investing in a risky asset, i.e., the market value of his investments in the risky asset X, must be less than an exogenously given function of his wealth X(W). The second constraint is the requirement that the investor’s wealth be non-negative at all times, i.e., Wt>O. We assume that the investor has constant relative risk aversion A, and the value of the risky asset follows a diffusion with drift m+r (where r is the risk free rate) and per unit time variance s2. In the absence of the constraints, X &Mac186; (m/s2)*W/A. We prove that in the presence of the above constraints the optimal investment is X &Mac186; Min[(m/s2)*W/a, X(W)]. The coefficient a is not in general equal to A, and represents the extent to which the investor alters his strategy even when the constraints are not binding because of the possibility that the constraints will become binding in the future.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Grossman, Sanford J. & Vila, Jean-Luc, 1992. "Optimal Dynamic Trading with Leverage Constraints," Journal of Financial and Quantitative Analysis, Cambridge University Press, vol. 27(02), pages 151-168, June.
  • Handle: RePEc:cup:jfinqa:v:27:y:1992:i:02:p:151-168_00
    as

    Download full text from publisher

    File URL: http://journals.cambridge.org/abstract_S0022109000007985
    File Function: link to article abstract page
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Shleifer, Andrei & Vishny, Robert W, 1986. "Large Shareholders and Corporate Control," Journal of Political Economy, University of Chicago Press, vol. 94(3), pages 461-488, June.
    2. Harris, Milton & Raviv, Artur, 1988. "Corporate control contests and capital structure," Journal of Financial Economics, Elsevier, vol. 20(1-2), pages 55-86, January.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cup:jfinqa:v:27:y:1992:i:02:p:151-168_00. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Keith Waters). General contact details of provider: http://journals.cambridge.org/jid_JFQ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.